Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

July 1, 2009Sanpete County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 1, 2009, 5:05 PM MDT for Sanpete County, Utah County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 5:05 PM MDT (23:05 UTC)
Expired
Jul 1, 2009, 5:45 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Sanpete County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 169 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3225 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 012305
SVRSLC
UTC039-049-012345-
/O.NEW.KSLC.SV.W.0039.090701T2305Z-090701T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SANPETE COUNTY IN UTAH
  SOUTH CENTRAL UTAH COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTH OF SALEM...OR 16
  MILES SOUTHEAST OF PAYSON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AND BIRDSEYE AROUND 515 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
      3978 11158 4000 11175
TIME...MOT...LOC 2305Z 248DEG 15KT 3984 11157

$$
2 follow-up statements
000 
WWUS55 KSLC 012331
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED JUL 1 2009

UTC039-049-012345-
/O.CON.KSLC.SV.W.0039.000000T0000Z-090701T2345Z/
SANPETE UT-UTAH UT-
531 PM MDT WED JUL 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL UTAH AND NORTHEASTERN SANPETE COUNTIES...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
INDIANOLA...OR ABOUT 19 MILES SOUTHEAST OF PAYSON...MOVING EAST AT 15
MPH.

LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
      3978 11158 4000 11175
TIME...MOT...LOC 2331Z 248DEG 15KT 3988 11144

$$
000 
WWUS55 KSLC 012342
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT WED JUL 1 2009

UTC039-049-012352-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-090701T2345Z/
SANPETE UT-UTAH UT-
542 PM MDT WED JUL 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL UTAH AND
NORTHEASTERN SANPETE COUNTIES WILL EXPIRE AT 545 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
      3978 11158 4000 11175
TIME...MOT...LOC 2342Z 248DEG 15KT 3990 11138

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:08 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 1, 4:08 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED JUL 1 2009

.SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT TO THE EAST THROUGH
FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER
AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER
THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE OVER THE AREA HAS BEGUN MOVING TO THE
EAST...ALLOWING MOISTURE TO SURGE UPWARDS ALONG ITS WESTERN EDGE.
THIS IS EVIDENT IN THE SHOWERS AND THUNDERSTORMS COVERING MUCH OF
THE CWA. WITH RELATIVELY DRY LOW LEVELS...THIS MOISTURE IS MOSTLY
CONFINED TO THE MID LEVELS. AS A RESULT...THE MAIN THREAT FROM
CONVECTION THIS AFTERNOON IS GUSTY WINDS.

THE GOES SOUNDER SHOWS PW VALUES IN EXCESS OF AN INCH
OVER NORTHWESTERN ARIZONA. THIS MOISTURE IS EXPECTED TO SPREAD
NORTHWARD AND MOVE OVER NORTHERN UTAH OVERNIGHT...RESULTING IN
SHOWERS OVER THE NORTH TONIGHT. AS A RESULT...BUMPED POPS IN THE
NORTH TONIGHT.

MOISTURE WILL CONTINUE SPREADING INTO THE STATE THROUGH
FRIDAY...MOISTENING THE LOWER LEVELS. BOTH THE NAM AND GFS SHOW PW
VALUES EXCEEDING AN INCH ACROSS MUCH OF THE STATE BY THURSDAY
AFTERNOON. A SHORTWAVE DISTURBANCE WILL MOVE ACROSS CENTRAL UTAH
THURSDAY...AND IS EXPECTED TO BE A FOCUS FOR CONVECTION.
WITH PRECIPITABLE WATER VALUES ALMOST TWO STANDARD DEVIATIONS
ABOVE NORMAL...HEAVY RAIN IS EXPECTED OVER MOST OF THE STATE.

CLOUD COVER ON FRIDAY WILL LIKELY LIMIT CONVECTIVE INITIATION.
HOWEVER...SHORTWAVE DISTURBANCES RIPPLING ACROSS THE AREA DURING
THE DAY COULD SERVE TO INITIATE CONVECTION...RESULTING IN ANOTHER
DAY OF HEAVY RAIN ACROSS MUCH OF THE FORECAST AREA. LOCAL FLOODING
COULD RESULT FROM HEAVY AND INTENSE RAINFALL IN STEEP TERRAIN OR
SLOT CANYONS THURSDAY AND FRIDAY. ANYONE PLANNING ANY HOLIDAY
ACTIVITIES ACROSS THE REGION...ESPECIALLY SOUTHERN UTAH...SHOULD
CONTINUE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS.

MOISTURE WILL BEGIN TO SHIFT EAST SATURDAY. HOWEVER...ENOUGH
MOISTURE WILL LINGER TO INITIATE AFTERNOON CONVECTION BEGINNING
OVER THE HIGHER TERRAIN. BECAUSE OF THE DECREASING MOISTURE...LESS
INTENSE STORMS AND DECREASED AREAL COVERAGE IS EXPECTED FOR
INDEPENDENCE DAY.

A SHORT LIVED RIDGE WILL BUILD INTO THE AREA SUNDAY...BEGINNING A
WARMING...DRYING TREND. A PACIFIC STORM SYSTEM EXPECTED TO
IMPACT THE STATE NEXT WEEK WILL SEND A DRY SOUTHWEST FLOW OVER THE
STATE BEGINNING EARLY MONDAY...CONTINUING THE DRYING TREND IN TO
NEXT WEEK.

&&

.AVIATION...NORTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH
THE EVENING PUSH.  HOWEVER...THERE IS A 20 PERCENT CHANCE THAT
ERRATIC GUSTY WINDS FROM NEARBY CONVECTION WILL IMPACT THE TERMINAL
THROUGH 0300 UTC.  SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP
BETWEEN 0300-0400 UTC.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE FOUR CORNERS AREA WILL RESIDE
THERE THROUGH FRIDAY BEFORE BEING NUDGED EASTWARD DUE TO A TROUGH
MOVING INTO THE PACIFIC NORTHWEST. THE FLOW WILL TURN MORE WESTERLY
AND DRY OUT THE REGION OVER THE WEEKEND. IN THE
MEANTIME...PRECIPITABLE WATER VALUES WILL CLIMB TO OVER AN INCH
ACROSS MOST OF THE REGION THURSDAY INTO THURSDAY NIGHT. IN
ADDITION...A SUBTLE UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA
WILL MOVE NORTHWARD INTO SOUTHWEST UTAH THURSDAY AFTERNOON
BRINGING A GREATER THREAT OF SHOWERS AND THUNDERSTORMS TO AT LEAST
SOUTHERN UTAH. A GRADUAL DECREASE IN MOISTURE WILL OCCUR THIS
WEEKEND AS THE FLOW BECOMES MORE WESTERLY. AS A TROUGH DEVELOPS
OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK...BREEZY SOUTHWEST
WINDS ARE EXPECTED TO BLOW ACROSS THE REGION...ESPECIALLY OVER THE
WEST DESERTS. THIS LOOKS TO BE THE FIRST REAL DRYING EPISODE OF
THE FIRE SEASON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...HOSENFELD/KRUSE
FIRE WEATHER...STRUTHWOLF
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 4:54 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 AM MDT WED JUL 1 2009

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
454 AM MDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH
OF THE AREA. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN
EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY WINDS
ARE POSSIBLE WITH SOME OF THE STORMS. IN ADDITION...LOCALLY HEAVY
RAIN WILL BECOME MORE LIKELY FOR THURSDAY AND FRIDAY.

THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP FOR THE
EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH-
CENTRAL UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 1, 11:40 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 NW MURRAY             40.69N 111.94W
06/30/2009                   SALT LAKE          UT   NWS EMPLOYEE

            TREES DOWN NEAR 3800S AND REDWOOD ROAD.

&&

CRK
Local storm report, Jul 1, 4:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 NE VERNON             40.13N 112.38W
07/01/2009  M63 MPH          TOOELE             UT   MESONET

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:29 PM MDTSpecial Weather StatementSLCDavis61 min
Jun 30, 7:54 PM MDTSpecial Weather StatementSLCCache51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.